Alert archive / Idaho / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 8, NWS Boise, ID

June 23, 2021Elmore County, Owyhee County, Idaho

NWS Boise, ID issued this severe thunderstorm warning at Jun 23, 2021, 5:18 PM MDT for Elmore County, Owyhee County, Idaho. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2021, 5:18 PM MDT (23:18 UTC)
Expired
Jun 23, 2021, 6:00 PM MDT
In force
42 min
Issued by
NWS Boise, ID
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Elmore County, ID, Owyhee County, ID

The radar

The Boise radar (KCBX), 77 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 11.3 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2021-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2021-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -99 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-549 J/kg
Mixed-layer LCL
1597 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-99 m²/s²
0-3 km storm-relative helicity
-181 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

973 
WUUS55 KBOI 232318
SVRBOI
IDC039-073-240000-
/O.NEW.KBOI.SV.W.0008.210623T2318Z-210624T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Boise ID
518 PM MDT Wed Jun 23 2021

The National Weather Service in Boise has issued a

* Severe Thunderstorm Warning for...
  Western Elmore County in southwestern Idaho...
  West central Owyhee County in southwestern Idaho...

* Until 600 PM MDT..

* At 517 PM MDT, a severe thunderstorm was located over Toy Pass, or
  46 miles south of Nampa, moving north at 20 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Silver City and Delamar Mine around 540 PM MDT.
  Oreana around 550 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

When safe to do so, please relay storm reports to the National
Weather Service in Boise via local law enforcement, or National
Weather Service Boise Facebook and Twitter accounts.

&&

LAT...LON 4265 11638 4265 11677 4312 11699 4310 11611
TIME...MOT...LOC 2317Z 183DEG 16KT 4290 11659 

HAIL...0.88IN
WIND...60MPH
 
$$

SH
1 follow-up statement
755 
WWUS55 KBOI 232357
SVSBOI

Severe Weather Statement
National Weather Service Boise ID
557 PM MDT Wed Jun 23 2021

IDC039-073-240006-
/O.EXP.KBOI.SV.W.0008.000000T0000Z-210624T0000Z/
Elmore ID-Owyhee ID-
557 PM MDT Wed Jun 23 2021

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN ELMORE AND WEST
CENTRAL OWYHEE COUNTIES WILL EXPIRE AT 600 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

LAT...LON 4265 11638 4265 11677 4312 11699 4310 11611
TIME...MOT...LOC 2356Z 183DEG 16KT 4307 11658 

$$

SH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 3:01 PM MDT, 2 hours 17 minutes earlier.

Area forecast discussion, Jun 23, 3:01 PM MDT, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Boise ID
301 PM MDT Wed Jun 23 2021

.SHORT TERM...Tonight through Friday night...Thunderstorms are
developing along the NV border in OR and Idaho this afternoon.
These storms will slowly drift northward during the afternoon in
southeast Oregon, but will generally stay south of the Snake Basin
in Idaho. Heavy rain and gusty outflow winds up to 45 mph will be
the main threat with the storms. Elsewhere will see partly cloudy
skies with increasing clouds this evening. Gusty outflow winds may
reach the Treasure and Magic Valleys this evening, but not
expecting the magnitude of last night. A weak cold front will
bring slightly cooler and drier conditions on Thursday and Friday.
Showers and thunderstorms are possible near the NV border on
Thursday and Friday with mostly clear skies elsewhere.
Temperatures will remain around 5-10 degrees above normal.

.LONG TERM...Saturday through Wednesday...Very hot and dry. A
large and very warm upper level high pressure ridge will remain
over southwest Canada and the northwest U.S. through Tuesday. Many
locations will see near-record to record heat over the weekend
and into early next week, with highs around 20 degrees above
normal.

&&

.AVIATION...Mostly VFR. Isolated showers and thunderstorms, becoming
more widespread after 00z/Thu, with gusty winds and reduced
visibilities in blowing dust. Clearing after 06z/Thu. Patchy late
night/early morning valley fog in the west central Idaho mountains.
Surface winds: Variable less than 15 kts, except local gusts to 40-
50 kts near showers. Winds aloft at 10k feet MSL: west to southwest
20 to 35 kts. Hot temperatures this week will lead to increased
density altitude.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...Excessive Heat Watch from Sunday afternoon through Wednesday
     evening IDZ011>016-028>030-033.
     Red Flag Warning until 10 PM MDT this evening IDZ423-426.
OR...Excessive Heat Watch from Sunday afternoon through Wednesday
     evening ORZ061>064.
     Red Flag Warning until 10 PM MDT /9 PM PDT/ this evening
     ORZ636-637-646.

&&

www.weather.gov/Boise
www.facebook.com/NWSBoise
www.twitter.com/NWSBoise

SHORT TERM...KA
LONG TERM....JT
AVIATION.....JT

In the hours before

Special weather statement, Jun 23, 4:22 PM MDT, 56 minutes before
Special Weather Statement
National Weather Service Boise ID
422 PM MDT Wed Jun 23 2021

ORZ061-063-232245-
Malheur County OR-Harney County OR-
422 PM MDT Wed Jun 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HARNEY AND WEST
CENTRAL MALHEUR COUNTIES UNTIL 445 PM MDT/345 PM PDT/...

At 421 PM MDT/321 PM PDT/, Doppler radar was tracking a strong
thunderstorm over Antelope Spring, or 27 miles west of Rome, moving
north at 35 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Table Mountain, Saddle Butte Lava Tube, Ryegrass Butte, Turnbull
Peak, Follyfarm Flat, Heath Lake and Antelope Spring.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

When safe to do so, please relay storm reports to the National
Weather Service in Boise via local law enforcement, or National
Weather Service Boise Facebook and Twitter accounts.

&&

LAT...LON 4276 11807 4282 11829 4314 11825 4302 11770
TIME...MOT...LOC 2221Z 202DEG 31KT 4286 11815

SH
Special weather statement, Jun 23, 4:56 PM MDT, 22 minutes before
Special Weather Statement
National Weather Service Boise ID
456 PM MDT Wed Jun 23 2021

IDZ014-015-029-232330-
Upper Treasure Valley ID-Southwest Highlands ID-Owyhee Mountains ID-
456 PM MDT Wed Jun 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL OWYHEE COUNTY UNTIL
530 PM MDT...

At 456 PM MDT, Doppler radar was tracking a strong thunderstorm near
Triangle, or 49 miles southwest of Mountain Home, moving north at 20
mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Mud Flat Spring, Slack Mountain, Rough Mountain, Triangle, Poison
Creek Rec Site, Doyle Mountain, Toy Pass, Indian Meadows, Black
Warrior Mountain, Big Springs Ranch and Hackberry Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

When safe to do so, please relay storm reports to the National
Weather Service in Boise via local law enforcement, or National
Weather Service Boise Facebook and Twitter accounts.

&&

LAT...LON 4256 11633 4253 11679 4297 11693 4295 11612
TIME...MOT...LOC 2256Z 183DEG 17KT 4276 11653

SH

The office that day

Everything else NWS Boise, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 6:08 PM MDTSevere Thunderstorm WarningBOIOwyhee36 min
Jun 22, 6:40 PM MDTSevere Thunderstorm WarningBOIAda, Canyon, Owyhee50 min
Jun 22, 7:14 PM MDTDust Storm WarningBOIAda, Boise, Canyon, Gem, Payette31 min
Jun 22, 7:35 PM MDTDust Storm WarningBOIAda, Elmore, Owyhee55 min
Jun 22, 7:45 PM MDTDust Storm WarningBOIAdams, Boise, Camas, Elmore, Gem, Payette and 2 more90 min
Jun 22, 7:55 PM MDTSpecial Weather StatementBOIAda, Canyon, Payette50 min
Jun 22, 8:36 PM MDTHigh Wind WarningBOIAda, Adams, Boise, Camas, Canyon, Elmore and 8 more3 hr
Jun 22, 9:16 PM MDTSpecial Weather StatementBOIAdams59 min
Jun 22, 9:35 PM MDTSpecial Weather StatementBOIValley40 min
Jun 22, 10:46 PM MDTSpecial Weather StatementBOIAdams59 min
Jun 23, 8:07 AM MDTRed Flag WarningBOIOwyhee, Twin Falls14 hr
Jun 23, 2:33 PM MDTExcessive Heat WatchBOIAda, Adams, Boise, Camas, Canyon, Elmore and 8 more24 hr
Jun 23, 4:56 PM MDTSpecial Weather StatementBOIOwyhee34 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.